Medical Questions > Conditions and Diseases > Epilepsy Forum

Epilepsy and side effects of keppra

hello,

when i was 15 close to my 16th birthday i was diagnosed with JME. I had been experiencing episodes in the morning related to sleep and one day i had a big one which cause me to black out and fall down the stairs i ended up in hospital and had an eeg which i was diagnosed with JME. So i was put on keppra i am now 16 and i have been on keppra for a short time but i feel as if i already am having some side effects, i get really down and gloom: where i find myself sitting on my bedroom floor for a while.

Ive also notice a change in my temper i get angry alot quicker then i used to at the smallest things. i cry alot and am feeling a lot of anxiety im also struggling with concentration and need sleep all the time! im doing my gcses at present and am really worried about the fact being on this medication is affecting my chances of doing the best i can in my exams.
has anyone noticed this to? or know what i can do to limit this??
Did you find this post helpful?
|

replied July 3rd, 2012
Keppra is known for causing these side effects, so it could be the medicine. The fact that you notice the change is a sign that the Keppra is what is causing the change in your personality. Remember, this medicine is intended to alter your brain's activity, so there will be consequences. What you have to keep in mind is are your seizures getting better? Most people notice an improvement with these side effects within a few months, but it is also known that many have been on Keppra for years and still have these side effects. Talk to your doctor, maybe your dosage can be changed, maybe there is something else you can try. Keppra is not the only anitconvulsant on the market, but it is seen as the golden child for many doctors. Also, be mindful that you may not have to fight this alone. If you have family, friends, a support group you can turn to, keep them informed of how you are feeling. That way when you fly off the handle they understand what is motivating your anger. Try simple breathing techniques and removing yourself from the situation when you feel your anger rising. But above all, talk to your doctor, and if your doctor does not listen, find one that will. It can be hard to find a good doctor, but do not give up. And more importantly, don't give up on yourself. Remember the basics of epilepsy...eat right, get sleep, exercise, and educate yourself.
|
Did you find this post helpful?

User Profile
replied July 27th, 2012
I didn't have the personality changes but that may have been just because of how bad Keppra made me feel physically. I ended up in the Neuro ward for a week because of headaches, balance issues and muscle weakness. Every med has a long list of possible side effects that effect some people, and not others. It is important to put up with some stuff for the greater good the medication does, however there are a lot of meds your doc can try, so if you feel it is really impacting you negatively advocate for yourself to try something new. It can be easy for the professionals to feel things like depression, balance issues, weight gain may not seem big in the scheme of things. But we're the ones who have to live with it. Aim for an open, negotiated relationship with your treating team, where you feel heard and you have a voice. Good luck
|
Did you find this post helpful?
Must Read
Click here to learn more about what causes epilepsy and the different types of epilepsy. Start here to learn about the basics of this type of brain disorder. ...
Get the facts on epilepsy types. Identify signs & symptoms of epilepsy. We outline different types of epileptic seizures so you know when to seek help....
How can you know if you're having an epileptic seizure? We outline how doctors clinically diagnose epilepsy and other seizures here....